11-08-2007, 04:13 AM   #1
saidinstouch
Senior Member
 
Join Date: Nov 2007
Location: San Francisco, California
Humira Headaches

So, I was diagnosed with Crohn's disease about 3 years ago and was being treated for the symptoms for a year before that. After having a perianal absess drained two years ago, I began remicade treatment in march of 2006. I was on 10mg/kg every month because that was the only way to keep my stomach pains from returning. In September, my doctor and I decided that the remicade was not being particularly effective given how high my dose was and the frequency of the infusions so I switched to Humira.

For the first injections, day 0 and day 14, I had no problems at all. However, shortly after, maybe a week later I started to develop headaches that have since then gotten progressively worse. I have since taken my day 28 and day 42 doses with my day 56 dose coming up Friday. The problem for me is that my headaches are getting so severe tylenol cannot cut it and even a vicodin barely manages to dull the pain. I am obviously going to talk to my doctor about this because it concerns me and I like being active in my treatments.

With that said I have a couple questions that I was hoping anyone with some experience might be able to help me with. My first question is, has anyone else experienced this and how did you deal with it? My second question is, would being off the remicade for 3 months be long enough to build up antibodies to it, given that my body was already becoming resistant to it? And finally, does anyone have any other suggestions that might help me because treatments like pentasa, flagyl, canasa, budesonide, and 6mp have all failed for me. Finally as a slightly off-topic note, the incision from my absess drainage has yet to heal after 2 years and while I know this can be perfectly normal, I wanted to know if anyone had suggestions for how to manage it other than regular baths preparation-H for the hemroids?
11-09-2007, 09:46 AM   #2
Kev
Senior Member
 
Join Date: Jun 2006
Location: Halifax, NS, Canada

My Support Groups:
Hi Saidinstouch, welcome to the forum. I have no experience with remicade or humira. so i can't be of any help there. I did experience severe headaches that seemed to be related to my 5-ASA. Was taking 4 x (2 x 500mg) daily but the last 2 always seemed to cause migraines. took these as told by doc and pharmacist with food. went to the website of the drug manufacturer, the site said to eat 1st, wait 1 hour, then take meds. I don't know why, but it made the migraines go away. whatever works, right?

Can't help with the abcess thingy either, I'm sure someone here will be able to offer some advice.. But I have heard that prep h is probably a total waste of time/effort/money. GI told me that, told me there was a better OTC choice, and failing that, there was a prescription strenght type I could get. Anyway, according to the GI, anusol is better than prep h, and as far as the prescription one, think the name changes depending on the country.
__________________
KEV

Dx'd July, 2006
Meds: Flagyl, Cipro, Pred, AZA.. to no effect
Low Dose Naltrexone Nov 2007 - May 2014
Remicade June 17th, 2014
11-09-2007, 11:49 AM   #3
katiesue1506
Senior Member
 
Join Date: Nov 2006
Hey!

I've been on Humira for the better part of 4 months... which makes 12 shots-ish and I've had headaches... but that was due to the Cipro I was on for a bit. I also have some headaches RIGHT after I take Humira... but they don't last usually.

This is a recommendation for a person uneducated in the subject, but I wouldn't take strong pain killers like Vicodin for a headache.

Have you had a history of migraine? Are you under a lot of recent stress? Also... are you drinking enough water? As stupid as it sounds, water is a huge nutrient (yes nutrient) that we all need... ESPECIALLY as Crohn's patients. I'm not sure what you headaches are due to... but this is a just a stab.
11-13-2007, 04:51 AM   #4
saidinstouch
Senior Member
 
Join Date: Nov 2007
Location: San Francisco, California
Thanks for the responses. For the most part I use the prep H for general irritation in the area and it seems to do the trick. I've tried calmoseptrin also to deal with irritation and that also works, but since I have hemroids I figured it couldn't hurt to try the prep H and now I have a tube of it so I just use that.

The headaches started like a week after taking my second dose (2 pens) and I've never had a history of migraines until this last month or so. My doctor is having me skip a dose to see if the headaches subside and they seem to be getting a bit milder so maybe it will help. I doubt it is dehydration only because I tend to drink 6-8 glasses of water a day and while I wish I was more active, typically I'm not. The vicodin was sort of a last ditch effort because the extra strength tylenol hadn't kicked in for over an hour and the headache was unbearable that one night and luckily hasn't been that bad since.

My doctor also said the headaches should occur right after the humira injection so she recommends going to a regular doctor for some extra tests to see what happens. I had been under a lot of stress when the headaches developed but they managed to get progressively worse after my chemistry GRE exam which was the source of the stress. Maybe the build-up still had to peak or something and I can go back to my humira. If not I guess cimzia is coming down the pipeline in the near future.

If tylenol wasn't bad to be on long term, I could probably manage, but I'd prefer not being on tylenol for an extended period of time. I'll keep updated on the progress I guess since other people who make the switch to humira might be interested. Overall I love the medication as my stomach barely ever hurts which aside from fisures/absess/fistula was my primary symptom. Using the pens is extremely easy though I'm still somewhat hesitant about giving myself shots, the pen does all the hard work for me. It hurts for about 5-10 seconds when the fluid goes in, then the pain is gone and the shot is done. Much more convenient than my monthly remicade infusion where I would be so drugged on benadryl that the entire day was lost.

For anyone considering taking humira, make sure you get enrolled in Abbott's myHumira program. They will have a nurse contact you and check in on your progress, set you up with free sharps disposal, answer any of your questions about the product, send you injection reminder calls or emails, and overall make you feel like they are interested in your well being. Also it gives you access to a nursing line that can provide you assistance with injections and help guide you through a number of potential problems.
11-13-2007, 04:38 PM   #5
katiesue1506
Senior Member
 
Join Date: Nov 2006
EWWW GREs? I'm sorry... that sucks!
11-14-2007, 12:11 AM   #6
saidinstouch
Senior Member
 
Join Date: Nov 2007
Location: San Francisco, California
They suck until they're done ^^
Reply

Thread Tools


All times are GMT -5. The time now is 08:46 AM.
Copyright 2006-2017 Crohnsforum.com